Can you become depressed tired agitated just plain out not feeling good
Yes. Those are all signs of hypothyroidism which is what levothyroxine is used to treat. Other signs are feeling tired, cold, dry skin, weight gain, slow heart, puffy face, and constipation.
Not taking the medication or the dose being too low can cause hypothyroidism. If your thyroid levels become too low you can get myxedema. This is characticized by low blood pressure, decreased breathing, decreased body temperature, coma, and death. Its only in extremely low cases, but can occur. If your thyroid is not working at all (thyroidectomy), it will eventually lead to these. It is best to not stop any medication without talking to your doctor before stopping.
Several years ago my internist stopped my thyroid medicine completely for 6 weeks due to his concern for my heart palpitations and what he thought were unstable ups and downs in my tests. I felt I shouldn't completely stop based on symptoms that led me to being on the meds in the first place. However, I stopped per his request. I grew a benign tumor on my thyroid (which they felt would grow) that had to be removed surgically. I'm back on a lower dose.
I am a hypothyroidism cancer remission. I recently lost insurance and no doctors due to moving. No Doctor will refill my medication and i have no thyroid at all. I have had mood swings, hard staying awake, feeling cold, nausea and headaches every night. I was wondering what signs should I go to the hospital??
I intend to stop mine. I was dx in 9/2011 with hypothyroidism and my TSH was 7.75. Since being on the medication I have gained 30 lbs that regardless of diet and exercise I cannot shake. I noticed have severe anxiety during these years and bloating in hands and face. The nurse practitioner I was treating with realized I have a resting heart rate of 130 and had my thyroid tested. I have never needed to be on a dose higher than 88.8 mcg. I missed taking the med for 3 days last week due to a move. I was less bloated, more energy and went out when I normally would shy from it. I will follow with my doctor but feel there are other safer ways to manage the condition than a medication with all these side effects. I was never more than 125 all my life, so being 170 for the last 3 years really has taken it's toll.
This got long. I apologize. This is years worth. I hope it helps somebody. It appears to be too late for me.
I'm just a regular person, who struggles with understanding, too. Let me just say first, I get it. All of us with thyroid and medication issues aren't heard. It's a fact.
Another fact (that doctors didn't tell me) is that the thyroid manages your energy and metabolism. Levothyroxine replaces what your thyroid no longer has. It does not replace the energy and metabolism that a real thyroid. Medications don't always fix things. They can make it worse.
I have Graves disease (the autoimmune kind of thyroid problems). I had the radioactive iodine (big pill) for treatment of mine. And lo and behold a lifetime of Levothyroxine comes along with it. A lifetime of a whole world of hurt (physical and emotional) comes with thyroid disease. More and more brand-new-to-you diagnoses due to having the side effects. Read what all I have been diagnosed with since my thyroid/Levothyroxine problems started. The diagnosis is at the end of each one.
*I was124lbs my whole adult life. I am at 203lbs now. [Sedentary Obesity]
My hair was shiny, full and manageable. My brushes, combs, shower, sink and floor are full of hair now. What is left is oily looking strands with no life. [Stress, some medications]
*My skin and scalp are scaly dry. I have these dry bumps all over now and have had to have some removed (under the bra and panties area and off the scalp). I see new growths every day. [Multiple Keratosis]
*I was very active before. I became isolated, depressed and have anxiety for good measure.[Agoraphobia with Major Depression and Anxiety]
*My legs ache, hurt, swell up, throb, have cramps and are weak [Venous Insufficiency]
*I've had stomach problems, headaches, memory loss, urinary problems, and 5 surgery due to bone loss.
*But, the worst thing, the VERY worst thing for me is the sweating! I cannot get comfortable anymore! I'm in an apartment building. It is so hot in here all year round. I've been here 4 1/2 years and I've never used my heat. I ran the air conditioner during some of the winter... in Minnesota!
I am now learning about "natural, normal and organic" help for thyroid. My goal is to be healthy
once again. I cannot be that on all these medications for the above. It's crazy.
Wow. Thanks all for the contributions to this topic. I recently ran out of mine. I am age 44 and started Levothyroxine about 8 years ago. I never attributed my weight gain to this drug. Rather, I assumed it was a byproduct of hypothyroidism. But in hindsight it ties in with my weight gain as I was always able to keep weight off being active. Of course it could be due to the fact of getting older a s well but hey... I figure if I can ween off a bit, I can see what my body really does.
I have been thinking about stopping my does of 100 for a while now. I had a growth a few years ago but never needed the meds until I was pregnant. my daughter is now eight. I have days where I am so tired and days I feel good so I'm just thinking will I be the same without the meds. I have gained weight however I have been a so tired even on meds to do anything. I've read some replies above about people having more energy and brain fog reduced since stopping so I'm swaying that way I'm just scared I crash. I be been depressed on the meds and anxiety my depression is better now but I'm scared this stop may start it. But I in my heart feel the meds do no good. I didn't order last meds as forgot so I've been off for two days at the moment. If anyone has been off longer please let me know how you feel
I went off of levoxthyrine for a year after 20 years on the stuff. I felt better almost instantly. My TSH indicates that I need it so after feeling fine, I was prescribed it again. I'm on .175 mcg and I hate it. I'm gaining weight, I hurt all over, I have horrible anxiety and so after tomorrow, I'm taking the advice of my endo (he told me to get off of it, my general physician wants me on it) and I'm done for good. I will let you know how I feel and for those duped into believing that you will die (I was told the same thing) unless you have had your thyroid removed, I doubt it. I have NEVER heard of anyone actually dying from stopping this drug and since I have already done it I am proof that you will indeed live, I say dump it and see if you don't feel better
- Levothyroxine Information for Consumers
- Levothyroxine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levothyroxine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 8 Feb 2013 • 2 answers
Posted 15 Feb 2013 • 1 answer
Posted 31 Jul 2013 • 1 answer
Posted 26 Jan 2016 • 2 answers
Posted 27 May 2016 • 1 answer